Serious infections due to a variety of opportunistic fungi, are increasingly reported in solid organ transplant (SOT) recipients. Current knowledge on their epidemiology, clinical course and antifungal management strategies is limited. Phaeohyphomycosis, one of the least known emerging fungal infection in SOT, which is diagnosed by the identification of dark-pigmented fungal elements in histopathological samples from infected tissues, is produced by various black-fungi (sometimes referred as “dematiaceous”) such as Exophiala, Alternaria or Bipolaris species. These species may cause pleomorphic infections ranging from allergic diseases mostly involving the respiratory tract) and superficial subcutaneous infections to fatal disseminated diseases. We report a case of disseminated Exophiala xenobiotica infection in a kidney transplant recipient that did not respond to prolonged azole therapy.
A 65 year-old woman was admitted to the renal transplant clinic for evaluation of a single, solid, pigmented and painful subcutaneous nodule located on the dorsal surface of the second finger of her left hand evolved over the past two weeks after have been pricked by a thorn during home gardening. The patient, who underwent cadaveric kidney transplantation 18 months earlier, was on low-dose steroid , tacrolimus and mycophenolate mophetil. Post-transplantation, renal function had remained stable over the subsequent follow-up (serum creatinine 1.3 mg/dl). Histopathological examination of haematoxylin and eosin (HES) stained sections showed a granulomatous infiltrate, foreign bodies, multinucleated giant cells and histiocytes and numerous fungal hyphae and yeast-like cells Interestingly. Empirical therapy with fluconazole was uneffective, as after one month an erythematous and painful tumefaction of the left wrist together with two new nodular lesions on her right leg, were noticed. Both cutaneous lesions were excised and, again, histopathological examination suggests pheohyphomycosis (Figure 1). Microscopic morphology was suggestive of an Exophiala species and molecular identification, performed at Nantes University Hospital (France) identified an Exophiala Xenobiotica. Upon mycological identification, fluconazole was discontinued and oral voriconazole (200 mg twice daily) was started. But again the patient developped three new subcutaneous nodules on the left arm and new subcutaneous nodules on the right leg (Figure 2 a,b). After six months of voriconazole therapy, the patient progressively developed a deep, painful, ulcer on the right leg (at the location of a previous excision) (Figures 2c-e). In the following weeks, the patient needed a second wide surgical curettage. Because of the poor clinical improvement, voriconazole was discontinued and replaced by liposomal amphotericin B (2-3 mg/kg/daily). On clinical follow-up, both the ulcerative lesion and the cutaneous nodules in the leg improved but never disappeared completely. However, due to worsening renal function (serum creatinine from 1.4 to 1.9 mg/dl) liposomal amphotericin B was eventually withdrawn in three months by reaching a cumulative dose of about 2000 mg. Three months later, the patient started treatment with oral posaconazole (tablets 400 mg twice daily), in combination with a low dose (1 mg/kg/daily five times a week) of liposomal amphotericin B in the first two weeks of treatment. At last follow up visit, after 8 months on posaconazole therapy, and 20 months from the first hospital admission, there was no evidence of local or systemic fungal infection and renal function has remained stable (creatinine 1,5 mg/dl). Posaconazole was discontinued one month later.
The present report shows that E. xenobiotica can cause an insidious, relentless, and multifocal disease that may require treatment with multiple surgical excisions and combination antifungal therapy. Physicians who manage transplant patients should be aware of the potential risk for their patients of acquisition of this fungus through environmental exposure as illustrated in our patient.